Q. I am a 49-year-old teacher and mother. I was put on atenolol 10 weeks ago for high blood pressure. I have never been so ill in my life!
After taking the atenolol I began to feel breathless, exhausted, dizzy and weak. I fainted twice and was rushed to hospital by ambulance. It turns out that this tablet had slowed down my heart so much that it stopped! The bad thing is that the hospital stopped the atenolol immediately and put me on a blood-thinning drug.
Little did I know that you should be weaned off atenolol gradually. There were times when I thought I was going to die! Others need to know they must NOT STOP taking it without medical supervision!
A. You are right that beta blocker heart and blood pressure medications such as atenolol, carvedilol, metoprolol and propranolol should never be stopped suddenly. Abrupt discontinuation has led to chest pain, irregular heart rhythms or even heart attacks.
We are surprised that your doctor prescribed atenolol as a first-line treatment for hypertension. Many experts advise that such drugs only be used if other approaches are inadequate.
Our book Best Choices From The People’s Pharmacy discusses this problem in detail and offers a range of other meds and nondrug options. It is available in libraries, bookstores and online.